The risk of contracting a Clostridium difficile infection following operations for which a "prophylactic" antibiotic is given to prevent infection is 21 times greater now than it was just a decade ago, according to researchers from the University of Sherbrooke in Canada. They report their findings in the June 15 issue of Clinical Infectious Diseases, currently available online.
Surgical operations that have been associated with severe infections, such as open heart surgeries and prosthetic implants, are often accompanied by the simultaneous administration of antibiotics, a strategy which has successfully reduced the number of infections. A consequence of this antimicrobial therapy is a modification in normal flora of the human intestine. In this altered environment, a bacterium named Clostridium difficile can thrive. An infection with C. difficile can cause severe diarrhea, occasionally leading to death.
Historically, the benefits of preventing surgical site infections have outweighed the relatively minor risk of C. difficile infections. However, in 2000 a hypervirulent strain of C. difficile emerged, leading to a dramatic increase in the number of infections and in the severity of those infections.
Researchers from the University of Sherbrooke recently completed a study that calculated the risk of contracting a C. difficile infection when the sole antibiotic given was prophylaxis accompanying surgery and compared the current risk with the risk from a period before the emergence of the hypervirulent strain. They found a 21-fold increase in the risk, from 0.07 percent of patients to 1.5 percent. Of the 40 patients who developed a C. difficile infection after peri-operative antibiotic prophylaxis, 5 either died or developed septic shock. Cefoxitin was most likely to be associated with the contraction of a C. difficile infection.
Because the outcomes of C. difficile infections can be severe, the authors suggested that cases be
|Contact: Steve Baragona|
Infectious Diseases Society of America